Can their effectiveness vary a lot while you are adjusting, say in the first month or so of use?
Here's more info about why I ask. 1st I was on neurontin. It took a couple of weeks to up my dosage and get used to the side effects. Then it worked GREAT for a couple of weeks. Then, eh, it started to slip and more sx peaked through. I couldn't handle a higer dose due to side fx. So I switched to Lyrica.
Same thing with lyrica: It took a couple of weeks to slowly get up to my dose (to 300 mg/day) and to adjust to side fx. Then, it seemed GREAT, but only for a little bit. Now, again, the sx are showing up through the medication, and the doc who Rx-ed it said to only go up to 300 mg/day.
Yes, I am still better off and have some relief, but why does the effectiveness drop like that? It's like just as soon as I am used to the side fx, the effectiveness/benefits go down, too.
I don't have a dx, and am always looking for "clues."
Could the lack of longterm effectiveness from these meds be suggestive of what is going on with me, or is that a somewhat common experience?
Hopefully you're correct that it is a drug side effects = sx? and not a new symptom. Anyway, if you have neuropathic pain are you sure it is not a related symptom rather than a side effect? This is always a dilemma that's hard to differentiate. I don't find Neurontin that helpful, but a little help is better than no help.
You are right that differentiating between side effects and symptoms is a challenge.
Regardless, my problem is that BOTH side effects and symptoms will seem under control for a bit, but then as I continue to take the same med at the same dose, I start to feel worse again. All within about a month, all after being careful to slowly up my dose to the Rx-ed level. I don't drink or do anything else that could interfere with the medication.
I was just wondering if others have gone through the same thing, where they get relief at first, but then have less success using these meds more long term.
I've taken Nuerontin and Nortriptylene for several months (at different intervals). I switched from Nortriptylene because it wasn't that helpful, but neither is Nuerontin so I've up-ped my dose slightly (at 1500mg/day now). In both cases, I think that some relief came after 3-4 weeks (as they predicted).
I can't tell whether my symptoms have worsened slightly or whether the pain med is less effective over time. As such, I'm scared to go off meds in the event that they are masking the pain well.
Sometimes when you get relief from medications then start to have some more pronounced side effects, you've got to hang in there and keep trying. Sometimes those side-effects will work themselves out. If they are not serious side-effects, I would give your body more time to adjust.
If ANYONE can find something that works everyday for nerve pain, I am all ears. Been looking for something that is effective, for the past 10 years. I think I've tried them all.
None of us can expect all the nerve pain to disappear. If your medication takes the edge off, where you can have some good quality of life, I say stay on that medication as long as you can.
Nerve pain caused by MS is usually miscommunication between the area in pain and the brain. It's jumbled signals or false signals and then of course, REAL signals. Of course, there are obvious signals, such as visible spasms. When enough pain signals are going to the brain, the body seems to get more sensitive to pain. It's really a viscious circle.
I hope that you feel better. You might want to give one of those meds another try.
I guess my question got garbled. Of course, I have no dx, but I've been trying to manage my sx which include paresthesias such as painful burning and distracting tingling.
Both neurontin and lyrica have side effects, and with both you need to slowly up the dose, and give them some time, like 2-3 weeks. I've done that, and with BOTH, had a couple of "GREAT" weeks--almost no side effects and almost no sx. Then, without changing dose or anything else, the performance of the meds dropped.
I know with both neurontin and lyrica, one needs to allow time for these meds to work, and it's not good to jump to hasty conclusions about the meds.
I just don't know if it is typical to have this "honeymoon" phase where it seems like the meds are working really really well, but then they level off at a lower level of performance.
Part of the reason I want to know is because I pay much more for Lyrica, but the effectiveness has been lowering for the last several days. I just refilled my Rx. If the lyrica continues to only offer this level of relief, I may switch back to neurontin to save the $$$.
I don't deny that these meds are helping me! I did totally stop neurontin for about 1 week before starting Lyrica. I realized during that short time how much the neurontin had been helping! Neurontin (and I think lyrica too) has a short 1/2 life, so you can tell very soon when you stop.
So, again, just wondering if anyone else who carefully and slowly upped theire dose over the course of a couple of weeks then had a big swing from "this stuff is great!" to "this stuff is better than nothing," or if I'm the only one. Hopefully, I'll figure out what is best for my sx, and for my wallet!
I won't be able to answer that question, but I wanted to add that I tried Lyrica...my Neuro gave me pres for Lyrica a month ago... I had horrible side effects right away...I took them for a week.. felt so depressed and confused even more then normal... so I went to my GP who said to stop the Lyrica for a week and try Neurontin..
I stopped Lyrica for a week, and sure could tell the difference...now I'm on the other and just starting to up the level, so I don't know much about the effects yet...I'm not as depressed anymore...I don't know if I stayed on Lyrica longer if the side effect would have stopped... but I didn't like feeling that low...
I understand it takes awhile...?? we will see .. but your right, when I stopped the Lyrica.. I could tell the difference..
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.